A touching speech by our patient

For several years, I heard voices. They were my friends and a source of comfort. But unfortunately, they messed up my entire life. I would sit for an entire day just staring at the wall, laughing and giggling with my voices. I couldn’t go to university because the voices messed up my head and I couldn’t concentrate. I was even admitted to hospital in June last year because the voices became overbearing and were infiltrating my daily activities. However, early in September, all the voices disappeared.
This is my journey with mental health and my experiences as a voice hearer.

The treatments and support I received during my illness were extensive, and ranged from acupuncture to exercise. I will give a brief introduction to each treatment I received, and then an explanation for whether or not I found it beneficial, and how my information can aid you as health professionals, in your work.

Firstly, my first ever treatment that I received, right from when I got ill, was medication. I was given abilify, a drug described by some as the ‘perfect antipsychotic’. Its mechanism of action is unique among currently approved antipsychotics. Rather than being a dopamine blocker, it is a “dopamine system stabilizer”. Its new technology and mechanism is sure to be highly effective, however for me, it didn’t work. I was on abilify since 2009, and until 2013 it had no effect on me, as I still continued to hear voices. I was entirely resistant to medication. The benefits of abilify were insignificant, if any, but the cost was huge. The side effects of the drug include insomnia and tired eyes. My insomnia was so bad I would be awake at 3am and only get to sleep at 5am. This messed up my sleeping patterns and I often took naps at 2pm for 5 hours. Also, my eyes would be really tired and flip upwards during the day, to the point that I can’t see things. Although abilify was a new drug that may have benefits to other people, for me, it did not stop the voices and it had major negative side effects. Moreover, the few years before I became ill, I had major sleeping problems. Because Abilify aggravated my insomnia, not only did it not serve as a cure for me, it made my psychotic symptoms even worse.
Because abilify did not seem to be working on me, in July of 2013 I was switched to another medication, Olanzapine. For several weeks, Olanzapine seemed to have as little effect on me as Abilify did. I was still intensely hearing voices and the medication did not seem to have an effect. It was only after about 8 weeks after that I stopped hearing the voices, but it was coincided with the start of my acupuncture treatment, which I will talk about later. Perhaps the Olanzapine did have an effect, but I feel that it was as ineffective as abilify because even weeks after I started on that medication, I still continued to hear voices. My support worker believes it is a combination of the treatments I was receiving at the time that stopped the voices, and it will be hard to tell which treatment exactly it was that stopped the voices. Just like abilify, the Olanzapine has negative side effects. First of all, I experienced a steep weight gain of 18 kgs in a few short months. This could lead to diabetes and negatively affects my self image. Also, it causes my period to stop, which is bad for my body. I doubt the Olanzapine has much effect to my voice hearing and I suffer side effects from the drug. I am looking forward to my doctor decreasing my dosage, so that I won’t have to suffer the side effects.

I mentioned before that I received acupuncture treatment. I started acupuncture in late August last year targeting the head and areas relating to mental stability. There have been a few cases where acupuncture had helped with people hearing voices and so my parents took me to see an experienced acupuncturist, Jenny Li. For me, acupuncture was very relaxing and it helped clear my mind. In September last year, the voices stopped completely. My family whole-heartedly believes acupuncture was the cure. Personally, I can’t say what exactly was the cure, but I’m hoping that acupuncture was. It is a very relaxing and holistic treatment, with no harmful side effects. It is completely natural and uses your own body to cure itself. In fact, as I mentioned before how the Olanzapine caused my period to stop, Jenny, my acupuncturist has been able to successfully use acupuncture to bring back my period. I feel great after each acupuncture session and it feels really good for my body. Later on, Jenny will explain more to you about using acupuncture in patients like me.

Leave a Reply

Your email address will not be published. Required fields are marked *

Recent news

Congratulations to N.T’s pregnancy of TWINS in September 2018!

Ms. N.T found herself pregnant

September 24, 2018 read more

Congratulations to your arrival baby Aston!

The 3rd birth of our fertility

September 24, 2018 read more

Congratulations to the arrival of D.M’s baby on 16/09/2018!

The second birth of our fertil

September 20, 2018 read more

Contact us

Natural Harmony Clinic, 2 Margan Avenue, New Lynn, Auckland

Phone: (09) 929-3631

Mail: info@naturalharmony.co.nz